Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes severe abdominal pain when suffering from hernia and ascites?

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
Hello Doctor. I have developed at times quite sever abdominal pain in last week. It is allover my belly, specially bad sitting and very worst standing. Least amount of pain when lying down on sides. But it does hurt all the time. As stated in my history I have ascites. On water pills for that and getting it drained every three weeks. Right now only moderate fluid amount. I'm guessing around 2gallons or a bit more. Also I got pretty big bellybutton hernia, about fist sized. What could be reason for this abdominal pain? It was suggested to me this could be an infection and I'm trying to get a second opinion. I don't have a fever, just allover abdominal pain. Awaiting an answer. Thank you.
Posted Thu, 27 Mar 2014 in Abdominal Pain
Answered by Dr. Grzegorz Stanko 24 minutes later
Brief Answer: Most likely hernia is the reason. Detailed Answer: Hello! Thank you for the query. Such pain which changes with body position is most likely caused by your hernia. Due to intestines presence in the hernia there is a risk of bowels obstruction or fatty tissue (omentum) necrosis. Ascites even makes it worse as a pressure in the abdominal cavity is higher than regular. Obstruction is more possible if you have any bloating, cramps, diarrhea and or constipation. Due to ascites and repeated paracentesis(fluid drain) for sure you have some adhesions in the abdominal cavity which additionally impedes bowels movements. Infection due to fluid drain is also possible, however you should have abdominal pain which is more intense when releasing the pressure (it is called Blumbergs sign - please put your hand on the abdomen and press it, than release the pressure - if this is more painful than pressing, inflammation in the abdominal cavity is present). I suggest you to consult your doctor and have abdominal X-ray, ultrasound, blood work. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Follow-up: What causes severe abdominal pain when suffering from hernia and ascites? 21 minutes later
Thank you for this very fast answer, just did your suggested test and pain didn't increase when I released pressure. I don't have any more bloating/cramps than what Lactulose usually causes me. I did have a lot more frequent poops since the pain started. Does this support the hernia being the cause? I've had this hernia for about two months now. It only caused me slight discomfort shortly before being drained when I'm carrying 3gallons+ in my belly before this pain started. Would there be a reason why the change? Thank you again.
Answered by Dr. Grzegorz Stanko 26 minutes later
Brief Answer: . Detailed Answer: More frequent stools can occur due to hernia stuck. It may also indicate some mild gastrointestinal infection as well. When hernia will cause any problems (like fat or intestine stuck) is unpredictable. For sure you have higher risk of such episode due to ascites. But it is hard to give exact reason of hernia problems. Please consult your doctor as surgery might be necessary to fix your hernia. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor